Iowa, 2006Flash Flooding and Hail in Iowa, August 13, 2006
August 13, 2006 · NWS DMX · 11 events in 4 counties and zones
A moderately unstable airmass was in place across Iowa ahead of an approaching cold front. The airmass was tropical in nature with a clear tropical connection evident on satellite pictures.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $214,000
- Crop damage
- $32,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately unstable airmass was in place across Iowa ahead of an approaching cold front. The airmass was tropical in nature with a clear tropical connection evident on satellite pictures. Precipitable water values were in the 2 to 2.5 inch range by mid afternoon. Considerable debris cloudiness was over much of the state during the day from convection the previous night to the west. The clouds kept temperatures from warming much above the 85 to 90 F. degree range ahead of the cold front, though dew points were in the mid 70s throughout the area. Lifted indices were around -3 C. Moderate CAPE was available and was in the 1500 to 2500 J/kg range. The environment was weakly sheared with 20 to 30 kts of shear. Thunderstorms persisted through the day over northwest Iowa ahead of the front. During the afternoon, additional thunderstorms formed just ahead of the persistent area. There was one report of golf ball size hail in Davis County, but hail was limited given the freezing level of 16,400 feet. A few of the storms produced strong winds with a 60 MPH wind reported in Davis County. The roof was damaged on a house south of Pulaski. Storms downed several outbuildings and flattened a corn field west and north of Lacey in Mahaska County. That same storms also dropped 3 inches of rain in the area. The main feature was the very heavy rainfall. Thunderstorms produced very heavy rainfall in the Osceola area of Clarke County. Reports indicated 4.78 inches fell a half mile north of Osceola in under 2 hours. A young boy and girl were playing in water after the rain near Murray. The little girl went under and several feet underground through a pipe and ended up in a drainage ditch. Her brother followed and suffered a broken leg. Heavy rainfall also occurred in the Ottumwa area with nearly 2 inches falling in about an hour there as well. Lightning struck a house northwest of Drakesville, in Davis County, setting it on fire. The house was a total loss. Another storm caused a fire near New Sharon in Mahaska County. Lightning struck the barn, setting the wiring on fire. Damage was limited to the roof area for the most part. The same storm produced high winds that blew over two sheds and a garage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 13, 2:15 PM CST, 45 minutes earlier.
Area forecast discussion, Aug 13, 2:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SUN AUG 13 2006
.SHORT TERM /REST OF TODAY/...
UPDATED ZONES AND GRIDS FOR SEVERE THUNDERSTORM WATCH /718/.
&&
.PREV DISCUSSION... (ISSUED 156 PM CDT SUN AUG 13 2006)
SHORT TERM /TONIGHT THROUGH TUESDAY/...
REGIONAL RADAR CURRENTLY DEPICTING AREA OF SHRA/TSRA ALONG A
KRST-KFOD-KLNK LINE...WHICH IS WELL-ALIGNED WITH SW-NE MOISTURE
PLUME EVIDENT IN THE WATER VAPOR IMAGERY. WV LOOP ALSO SHOWING
ADVANCING S/W TROUGH MOVING EWD ACROSS THE DAKOTAS SPREADING
SUFFICIENT LARGE SCALE ASCENT ACROSS MUCH OF THE UPPER MISSISSIPPI
VLY. MID AND HIGH LVL CLOUD DEBRIS HAS LIMITED OVERALL INSTABILITY
TO SOME DEGREE EARLY THIS AFT...HOWEVER APPEARS BEST SVR THREAT
WILL BE ALONG THE LEADING EDGE OF THE CONVECTION ACROSS THE
CENTRAL/SCENT CWA WHERE TEMPERATURES HAVE REACHED THE LOW-MID 80S
WITH DEWPOINTS REACHING THE LOW 70S DESPITE BKN-OVC SKIES. LATEST
RUC SEEMS TO HAVE A FAIRLY DECENT HANDLE ON THE EVOLUTION OF THE
CONVECTION AS IT DEVELOPS 1500-2000 J/KG MLCAPES ACROSS THE
AFOREMENTIONED AREA FM THIS AFT INTO TNT. LACK OF DRY AIR
INTRUSION/ENTRAINMENT INTO THE MID LVLS WILL LIMIT THE OVERALL
THREAT OF DAMAGING WINDS ALTHOUGH STILL POSSIBLE WITH 1000+ J/KG
DCAPE. HAIL NOT LIKELY GIVEN RATHER HIGH FZ LVLS. LOCALLY HEAVY
RAINFALL SEEMS LIKELY GIVEN SREF PWATS /2-3STD/ ABOVE NORMAL AND
STRONG LLVL MOISTURE CONVERGENCE/TRANSPORT ALONG THE COLD FRONT.
IN ADDITION...FAVORABLE RT ENTRANCE DYNAMICS OF AN /120+KT/ ULJ
WILL ALSO BE IN PLACE FM THIS EVE INTO TONIGHT WITH MAIN FOCUS
ACROSS THE FAR SOUTH. THUS...SLGHT RISK FOR EXCESSIVE RAINFALL
POTENTIAL WITH ISOLD 1.50-2.00 RAINFALL TOTALS NOT OUT OF THE
QUESTION ALTHOUGH OVERALL STORM MOVEMENT SHOULD BE PROGRESSIVE.
LLVL CAA IN THE WAKE OF THE FROPA WILL ESSENTIALLY KEEP TRAINING
OF CELLS TO A SHORT DURATION.
HAVE USED A MET/MAV BLEND FOR LOWS TNT AND GRADUALLY TAPER PCPN OUT
OF THE CWA BY 12Z MON. THE COLD FRONT WILL REACH THE GREAT LAKES/MID
MISSISSIPPI VLY BY MID-DAY MONDAY WITH SFC HI PRES DROPPING ESEWD
FM THE NORTHERN PLAINS. THE COOL HIGH PRES SYS WILL PROVIDE DRY
CONDITIONS THRU TUESDAY WITH SEASONABLY WARM DAYS AND RELATIVELY
COOL NIGHTS. HAVE MIXED DOWN NAM 850 T FOR HIGHS TOMORROW WHICH
WILL YIELD UPR 70S-LOW 80S FOR HIGHS. SREF PWATS /1-2STD/ BELOW
NORMAL COMBINED WITH CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR
IDEAL RADIATIONAL COOLING ON MONDAY NIGHT WITH NISH VLY LOCATIONS
AS WELL AS THE /KALO/KMIW/KAMW/ CORRIDOR TO SEE LOW/MID 50S WITH
/KMCW/KEST/ DIPPING TO AROUND 50. HAVE GONE AOB MET/MAV IN THIS
TIME FRAME. OVERALL...PLEASANT AND COMFORTABLE CONDITIONS WITH LOW
HUMIDITY WILL BE COMMON INTO MID WEEK.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...
NO SIG CHANGES IN THE XTNDD GIVEN PENDING SVR WX THREAT THIS AFT.
AFOREMENTIONED SFC HIGH WILL SLIDE EWD INTO THE LWR GREAT LAKES BY
WEDNESDAY WITH WAA/RETURN FLOW REGIME COMMENCING ACROSS THE CENTRAL
PLAINS/MID MO VLY. FIRST SHOT AT PCPN APPEARS TO BE WED EVE/NGHT
ACROSS THE FAR W AS SURGE OF 850-700MB THETA-E ADV MOVES NNEWD
ACROSS THE MID MO VLY. LEE SFC TROUGH DEVELOPS ACROSS THE HIGH
PLAINS BY THURS AS NRN STREAM UPR RIDGING TRANSLATES EWD INTO THE
UPR GRT LAKES. MED RANGE MODEL SOLNS BEGIN TO DIVERGE BY THIS
TIME AS THE ECMWF MORE AGGRESSIVE WITH ADVANCING FRONTAL SYSTEM
THAN THE GFS. 13/00Z MREF AND NCEP ENSEMBLE MEAN SEEM TO BE A GOOD
COMPROMISE IN THE OUTER PDS GIVEN OVERALL UNCERTAINTY WITH RESPECT
TO THE UPPER LEVEL PATTERN WHICH FEATURES SEVERAL NRN STREAM
DISTURBANCES TRANSLATING EWD ON THE SRN EDGE OF THE WESTERLIES.
AVIATION...
OCNL MVFR VIS/CIGS IS TSRA THIS AFT/EVE AS COLD FRONT TRANSLATES
ESEWD ACROSS THE STATE. IMPROVEMENT IS EXPECTED BY LATE IN THE PD AS
HI PRES MOVES SEWD FROM THE NORTHERN PLAINS AND INTO THE UPPER
MISSISSIPPI VALLEY. SSE SFC WNDS BCMG NWERLY IN THE WAKE OF FROPA.
HYDROLOGY...
LOCALLY HEAVY RAINFALL /RATES/ MAY CAUSES SOME MINOR FLOODING
/URBAN-POOR DRAINAGE AREAS/ PROBLEMS FM THIS AFT INTO TONIGHT AS
CONVECTION CONTINUES TO MOVE EWD ALONG ADVANCING COLD FRONT.
HOWEVER...STORM MOTION WILL BE RATHER PROGRESSIVE WHICH SHOULD
LIMIT ANY WIDESPREAD +RA. IN ADDITION...SLIGHT RISK OF EXCEEDING
FFG ACROSS PTNS OF FAR SOUTHERN IA CWA PER HPC.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 718
ALONG AND EAST OF A GREENFIELD...STORY CITY TO PARKERSBURG LINE.
&&
.SHORT TERM...STEINBUGL
Hazardous weather outlook, Aug 13, 12:15 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
115 PM CDT SUN AUG 13 2006
IAZ004>007-015>017-023>025-033>035-044-045-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
115 PM CDT SUN AUG 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY NORTHWEST OF A LINE FROM CARROLL TO FORT DODGE TO MASON CITY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
REDEVELOPING INTO EARLY EVENING...BEFORE MOVING OFF TO THE EAST.
EXPECT BRIEF DOWNPOURS AND OCCASIONAL LIGHTNING...BUT MOST OF THE THREAT
FOR SEVERE WEATHER OR HEAVY RAIN SHOULD BE OFF TO THE SOUTHEAST OF
CARROLL...FORT DODGE AND MASON CITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO NEXT
WEEKEND. IT IS TOO EARLY TO DETERMINE SEVERE POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE NOT LIKELY TO BE NEEDED.
IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-141100-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
115 PM CDT SUN AUG 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY SOUTHEAST OF A LINE FROM CARROLL TO FORT DODGE TO MASON
CITY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ONGOING THUNDERSTORMS SHOULD BEGIN TO RE-INTENSIFY LATER THIS
AFTERNOON FROM SOUTHWEST IOWA INTO CENTRAL IOWA AND THE IOWA FALLS
AND WATERLOO AREAS. THE MAIN THREAT FROM THESE STORMS SHOULD BE
HEAVY RAINFALL...BUT THERE IS ALSO A SLIGHT RISK FOR DAMAGING
THUNDERSTORM WINDS WITH A FEW OF THE STRONGER STORMS. ISOLATED
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE...WHICH COULD
CAUSE URBAN FLOODING. THE THUNDERSTORMS SHOULD GRADUALLY MOVE OFF
TO THE SOUTHEAST...EXITING SOUTHERN AND SOUTHEAST IOWA BETWEEN 9
PM AND MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO NEXT
WEEKEND. IT IS TOO EARLY TO DETERMINE SEVERE POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS LIKELY OVER PORTIONS OF CENTRAL AND
SOUTHERN IOWA BETWEEN 4 PM AND 9 PM.
JUNGBLUTH
Event by event
5 thunderstorm wind, 2 flash flood, 2 hail, 2 lightning. Local standard time, as filed.
Flash Flood, Clarke
- When
- August 13, 3:00 PM CST to 6:30 PM CST
- Where
- Clarke County, North Portion
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Thunderstorm Wind, Mahaska
- When
- August 13, 4:10 PM CST
- Where
- Mahaska County, 1 mi W of Lacey
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Crop damage
- $10,000
- Reported by
- COOP STATION
- Coordinates
- 41.400, -92.667
Thunderstorm Wind, Mahaska
- When
- August 13, 4:13 PM CST
- Where
- Mahaska County, 3 mi N of Oskaloosa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.350, -92.650
Hail, Mahaska
- When
- August 13, 4:23 PM CST
- Where
- Mahaska County, 8 mi N of Rose Hill
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.433, -92.467
Thunderstorm Wind, Mahaska
- When
- August 13, 4:30 PM CST
- Where
- Mahaska County, 2 mi SW of New Sharon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.450, -92.700
Lightning, Mahaska
- When
- August 13, 4:36 PM CST
- Where
- Mahaska County, New Sharon
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
Lightning, Davis
- When
- August 13, 6:00 PM CST
- Where
- Davis County, 1 mi NW of Drakesville
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.748, -92.410 (the zone’s center; the record gives no point)
Thunderstorm Wind, Davis
- When
- August 13, 6:14 PM CST
- Where
- Davis County, 4 mi SE of Bloomfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.717, -92.367
Flash Flood, Wapello
- When
- August 13, 6:15 PM CST to 8:00 PM CST
- Where
- Wapello County, Ottumwa
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Thunderstorm Wind, Davis
- When
- August 13, 6:20 PM CST
- Where
- Davis County, 2 mi S of Pulaski
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.667, -92.267
Hail, Davis
- When
- August 13, 6:24 PM CST
- Where
- Davis County, 6 mi SE of Pulaski
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.633, -92.183
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, August 13, 2006$300,000 · 1 event
- Flash Flood in New Mexico, August 13, 2006$80,000 · 1 event
- Flash Flooding and Damaging Wind in Texas, August 13 to 14, 2006$61,000 · 52 kt wind · 6 events
- Damaging Wind and Strong Wind in Kansas, August 13, 2006$44,000 · 61 kt wind · 2 events
- Damaging Wind in Arizona, August 13, 2006$37,000 · 52 kt wind · 1 event
- Lightning Strike in Florida, August 13, 20062 injured · 1 event
- Damaging Wind and Lightning Strike in Arkansas, August 13, 20061 injured · 61 kt wind · 2 events
- Flood and Hail in Kansas, August 13 to 14, 200669 kt wind · 7 events
- Hail and Damaging Winds in Kansas, August 13, 20061.75 in hail · 5 events
- Damaging Winds in Missouri, August 13, 2006$11,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 13, 200652 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, August 13, 200661 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528445, 5528517, 5528518, 5528519, 5528520, 5528521, 5528516, 5528446, 5528448, 5528515, 5528447.